8 Days in Japan

In October of 2017, I visited Japan over a fall break with my mother for our annual mother-daughter trip. Included below is our itinerary for the trip with pictures and travel tips!

3:20pm Arrive in Tokyo/Reserve Seats for Narita Express with JR Pass

4:00pm Reserve Seats/Take JR Narita Express to Tokyo Station

5:00pm Walk 10 minutes to Tokyo Airbnb

7:00pm Public Transport 15 minutes

7:15pm Tokyo National Museum

9:00pm Return to Airbnb

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Despite anxiety about a short layover in Houston and flying an unfamiliar airline, we made a seamless transition between terminals with enough time for a small break before boarding our ANA flight to Tokyo. 

  

The 14 hour flight went surprisingly quickly with movies, naps, and frequent feedings. 

Upon arrival, we were ushered efficiently through three rounds of customs before finding the Japan Rail office to claim our JR Passes, an unlimited train travel card for all of Japan. At the office, we also booked our Narita Express tickets to finally make it to Tokyo! 

  

We are renting an Airbnb near Tokyo Central Station, so (after a little mandatory orientation) we made it swiftly to our cozy 12th floor flat without too much hassle by 6pm. 

    

We had planned an ambitious evening at the Tokyo National Museum since they are open until 9…but, as we are tired, opted instead to visit a local supermarket for a few days’ sustenance before calling it an “early” night.  

Tomorrow, we hit the streets of Tokyo in a big way!

7:00am Breakfast/Pack Lunch/Walk to Tokyo Station

7:30am Public Transport 30 minutes

8:00am Meiji Shrine (Free)

8:45am Walk 15 minutes

9:00am Views from Metropolitan Government Building (Free)

10:00am Walk 15 minutes

10:15am Shinjuku Gyoen (¥200pp)

11:45am Public Transport/Walk 30 minutes (Eat Lunch on Train)

12:15pm Imperial Gardens and Edo Castle Ruins (Free)

1:45pm Walk 30 minutes

2:15pm Hamarikyu Gardens (¥300pp)

4:00pm Public Transport 20 minutes

5:00pm Food Tour (Meet at Yurakucho Station)

8:00pm Return to Airbnb (Yamanote Line)

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Shot awake after an early night and headed out for the Meiji Shrine by 6am for a peaceful walk in an urban forest, stopping to practice our researched shrine entering customs. 

    

Next, after grabbing coffee, we headed towards the Metropolitan Government Building for free views from the second tallest building in the city. It was pretty smoggy, but still a very nice experience. 

  

To continue our tour of the city’s extensive green spaces, we visited Shinjuku Gyoen with spectacular traditional Japanese Gardens, where we stopped for a sandwich lunch.

    

Then we took the train back to the city center for a jaunt through the Imperial Gardens. 

   

After all that walking, we decided to rest a bit at the flat before meeting up with a pretty good food tour. On the tour we stopped at three places for yakitori, red bean rice cakes, and monjayaki. 

  

   

Before ending our night, we stopped for some night cap plum sake recommended by the store clerk. All told, we hit a record 42000 steps today! Mt. Fuji tomorrow!

  

6:00am Early Breakfast/Check Out of Airbnb/Go to Tokyo Station

7:51am Public Transport 23 minutes

8:30am Meet Tour of Mt. Fuji, Lake Ashi, and Hakone (includes lunch)

7:00pm Tour Ends at Odawara Station/Dinner/Arrange Tickets to Kyoto

8:08pm Japan Rail Train to Kyoto from Odawara Station

10:11pm Arrive in Kyoto/Arrange Osaka Train Seats?

10:24pm Public Transport 21 minutes to Uraraka Guest House

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

We ate breakfast at the flat, then grabbed coffee on the way to meet a day tour to Mt. Fuji and Hakone with Toshi, our “handsome” and friendly guide. 

 

The trip to Mt. Fuji took about 2 hours, but we were entertained by new Romanian friends and Toshi’s oragami kits (we managed Mt. Fuji but failed at cranes). 

    

Upon arrival at the Fifth Station, we explored and got some wonderful shots of the fall leaves but were surprised to see that Mt. Fuji is not always covered in snow as pictures would have you believe! 

    

At the base of the mountain, we enjoyed a delicious puzzle of Japanese delights for lunch before Japanese lessons from Toshi back on the bus. 

 

In the afternoon, we took a boat ride across Lake Ashi, a calderon lake, then a funicular to the top of Mt. Komakatake, shrouded in a cloud. 

      

While the rest of our tour group made their way back to Tokyo, we arranged for an onward journey to Kyoto from Odawara. 

We, however, did not expect the full trains due to a national holiday, “Sports Day,” and didn’t reserve train seats in advance because we weren’t sure when the tour would end. When we arrived at the JR office, the man spoke little English and only said, “Sold out!” After a panic, we finally figured out that only meant we’d have to fend for ourselves in the unreserved seat cars, a dog eat dog situation. Despite our stress, our game plan worked, and we both had seats on a 2 hour standing room only 200mph bullet train to Kyoto. 

  

After an only slightly bewildering taxi ride to our hotel, we are now resting comfortably in our more than adequate room drinking plum sake…

  

7:00am Breakfast at Hotel

7:24am Walk/Public Transport 30 minutes (very few morning trains)

8:00am Arashiyama Bamboo Grove/Tenryu-ji Temple/Okochi-Sanso Villa (¥1000pp)

11:20am Public Transport 30 minutes

12:00pm Lunch/Nijo Castle (Free)

1:30pm Walk 20 minutes

2:00pm Japanese Tea Ceremony

3:30pm Free Time

4:30pm Sushi Making Class

6:00pm Kyoto History Museum (¥500pp; Open until 7:30pm)

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

We started with a surprisingly delightful breakfast of “breads and drinks” at our Guest House before heading out for the Arashiyama Bamboo Forest, starting with the beautiful gardens at Tenryu-ji Temple before the crowds got there! 

     

After, we mozied down to the famed Togetsukyo Bridge on our way to climb a monkey mountain in the very hot humid weather. The workout was well worth it to visit a free range snow monkey colony with many cute cuddly baby monkeys around. 

     

After the climb, we decided we had earned maccha flavored ice cream before heading back to the center city to visit Nijo Castle, an Edo period palace complex that housed the Shogun Samurai for a couple of centuries. 

     

We had some time to kill before our afternoon activities so stopped for an iced coffee to simultaneously cool us off and wake us up at a cute little manga coffee shop. 

 

We spent the afternoon and early evening taking two back to back classes: Tea Ceremony with Kimono and Sushi Making. For the first, we got to pick out Kimono while these ladies got us all dixied up before teaching us the (rather tedious especially when wearing inconvenient garb) “way” of serving traditional Japanese tea. 

      

After the ceremony, we removed the Kimono and finally mastered the origami crane. 

Next, we stuck around for a private sushi making class where we made crab/omelette sushi, miso soup, and sesame spinach. Yum!

    

8:00am Breakfast

9:17am Public Transport 20 minutes

10:00am Guided Walking Tour

3:00pm Free Time

4:15pm Walk 30 minutes

5:00pm Samurai Performance

6:15pm Samurai School

7:15pm Dinner

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

We slept without an alarm knowing our first venture was a walking tour at 10am, though we still woke up around 5:30 and headed out a couple of hours later to check out Kyoto Station (our walking tour meeting point) and organize our JR seat reservations for the rest of the trip. 

When we met with our five hour walking tour and realized there would be 35 of us walking together to various shrines and temples along narrow streets, we were justifiably skeptical and decided to just split if it wasn’t fun after two hours. With the tour, we saw the stunning Higashi Honganji Temple, the Ayako-Tenmangu Shrine (for good academics), the Ichihime Shrine (for good births), and the Chokodo Cemetery…(as well as various Buddhist bracelet and Japanese fan stores). 

      

However, after 3 hours with a slow moving group in the humid heat, we were pretty much done and broke off from the group for an authentic ramen experience. 

  

After our repast, we took the subway south to see the Fushimi Inari shrine, famous for its rows of orange torii gates. 

      

After, we walked up the river to kill time before a Samurai performance, followed by a lesson wearing Samurai kimono (with actual katana swords!) 

  

   

Because the daughter of my friend Beth inquired, we learned that Samurai no longer exist; however, in Japan they refer to hard workers devoted to their ethical principles as Samurai in the figurative sense. So, Beth, I figure that makes us teachers Samurai and your daughter should be proud to have such a brave warrior for a mother! 

To end the evening, we found a hidden away spot on the 6th floor of an apartment building for some salad and fried tofu. The place was empty and they seemed excited to have foreign visitors, even writing down questions for us in English on post it notes and presenting us with formal bows when we left. 

Now… Sleep… Osaka tomorrow!

6:30am Breakfast/Pack Up

7:20am Public Transport 20 minutes (7:20 is time train leaves Nijo Station)

8:06am Train to Osaka

8:36am Arrive in Osaka/Arrange Tokyo Seats?/Buy Osaka Amazing Passes (¥3300)

9:00am Public Transport 15 minutes

9:15am Drop Bags at Hotel Kanade Osaka Shinsaibashi

9:30am Walk 30 minutes

10:00am Osaka Museum of History (OAP)

11:00am Osaka Castle/Gardens/Osaka Castle Boat (OAP)

1:00pm Walk 30 minutes

1:30pm Museum of Oriental Ceramics (OAP)

2:30pm Public Transport/Walk 20 Minutes

2:45pm Museum of Living and Housing (OAP)

4:30pm Public Transport 10 minutes

5:00pm Sunset from Umeda Floating Observatory (OAP)

6:00pm Dinner

7:00pm HEP Ferris Wheel (OAP)

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

We arrived in Osaka by an early train from Kyoto, and finally got to experience the rumored crush of Japanese transport (multiple times actually). When a car is mostly full, newcomers literally push everyone tighter like sardines into the back of the train. Mom loved it! (she said sarcastically…) 

  

Once in Osaka, we purchased Osaka Amazing Passes for sights and public transport in the city for your next two days. 

 

Our first visit was to the Osaka History Museum, followed by the Osaka Gardens and Castle. We intended to go on a moat boat tour, but they were sold out, so had to settle for a picture.

         

After stopping for lunch, we walked through Nakanoshima Park on the way to the Museum of Oriental Ceramics. 

  

After looking at pottery, we headed north to the really cool Museum of Living and Housing, where they have built a full Edo period neighborhood on the 8th floor of a skyrise. Locals like to dress up in kimono to take pictures. 

  

To wrap up our day of touring, we returned to the Osaka station to visit two high places for dusk views: the HEP Five Ferris Wheel and the Umeda Floating Garden (and Mom wasn’t scared of either of them ;)). With the overcast day, we didn’t get as much sunset as we would have liked, but it was still cool to see the city from new heights. 

    

For dinner, we found an authentic sushi restaurant near our very posh and hip Shinsaibashi hotel, which we followed with an awes-kward visit to a local, empty jazz bar, whose elderly owner delighted us with tales of meeting famous jazz musicians. 

  

  

Goodnight and kompai!

7:00am Breakfast/Store Bags at Hotel

8:00am Walk/Public Transport 30 minutes

8:30am Shitennoji Temple (OAP)

9:20am Walk 10 minutes

9:30am Keitakuen Garden (OAP)

10:45am Walk 15 minutes

11:00am Tsutenkaku Tower (OAP)/Lunch

12:45pm Public Transport 15 minutes

1:00pm Check on Getting Tambori River Cruise Tickets

1:30pm Tambori River Boat (OAP)

2:30pm Walk 5 minutes/Pick up Bags from Hotel

2:45pm Public Transport to Osaka Station/Store Bags/Arrange Tokyo Seats?

3:20pm Walk 10 minutes

3:30pm Osaka Science Museum and/or National Museum of Art (OAP; Next Door)

4:50pm Walk 10 minutes

5:00pm Eat Dinner Near Osaka Station/Pick Up Bags

6:03pm Train to Tokyo

8:33pm Arrive in Tokyo/Take JR Chuo Line to Hotel

9:00pm Check into Hotel Villa Fontaine Otemachi

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

Our first actual Japanese hotel breakfast did not disappoint and fueled our journey to the Shittenoji Temple after we checked out and stored luggage for the day. 

After the peaceful visit to Japan’s first Buddhist temple, we headed towards Keitakuen Garden, a hidden Japanese garden in the urban sprawl of the Tennoji district. 

     

Next, though unplanned, we walked through the Tennoji Zoo since it was on the way and included in our Osaka passes. 

 

Zoos are pretty depressing, so we made it a quick stop en route to the Tsutenkaku Tower, the Eiffel Tower of Osaka, built in the heart of the Shinsekai entertainment district, modeled after Coney Island in the early 20th century. 

  

Before going up, we stopped for a traditional Shinsekai lunch of kushikatsu and beer. 

  

At the top, we rubbed Billiken’s feet for good luck.

  

Next we headed back uptown for a boat ride on the Dotombori River. Though the guide spoke only the occasional English word, it was cool to see the city from the water. 

  

To finish our visit to Osaka, we learned more about the Dotombori Kabuki history through a collection of playbills at the Kamigata Ukiyoe museum. 

   

   

Though sad to leave Osaka, we collected our bags from the hotel and boarded a bullet train back to Tokyo, where we passed the time considering our final two days in Japan. 

   

Upon arrival in Tokyo, we realized how acclimated we’ve become to the crowds and public transit, quickly finding our final, and largest, hotel of the trip. 

  

For dinner, we found a Japanese fast food restaurant, on accident, where we ordered food and beer with a vending machine of sorts.

 

(As Originally Planned – Read Below to See How We Shifted Gears)

7:00am Breakfast

8:13am Take Chuo Line from Kanda Station to Mount Takao

9:09am At Takao Station Purchase Mount Takao Discount Ticket (¥960pp)

9:30am Arrive at Takaosanguchi Station

10:00am Take Cable Car Halfway Up

10:30am Take Trail #1 to Mount Takao Summit

Stop at the Monkey Park (¥420pp)

12:00pm Descend the Mountain on Trail #4/Find Spot for Lunch

1:30pm Take Chair Lift Back to Base

2:00pm Take Keio Line Back to Takao Station

2:33pm Take JR Trains Back to City

4:00pm Zojo-ji Temple (Free)

5:00pm Sunset from Tokyo Tower (¥900pp)

6:00pm Dinner/Explore

~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~~

We slept in this morning with no alarm. After a delightful dinner for breakfast at our hotel, we headed out for what we thought was our plan for the day: day trip to Mt. Takao. However, the wonderful ladies at the JR travel office talked us out of that due to the rainy conditions and we’re glad they did.

 

  

Instead, we kind of winged it by hitting some neighborhoods on our wish list. First, we headed to Ueno to visit the Tokyo National Museum, with a slight side track to an outside Rodin exhibit at the Museum of Western Art. Though we originally planned the National Museum at the beginning of the trip, we were glad for it at the end because it helped solidify all the history we’ve been absorbing as we’ve traveled. 

     

Next, we walked through the Asakusa district, stopping for a little kimono shopping, en route to the Tokyo Cruise boat to Odaiba. 

  

Despite the overcast skies, the trip was lovely and maccha ice cream filled. 

  

  

Upon arrival on “Play Island,” we immediately felt like we were in a sci-fi future city, with even an other worldly mini Statue of Liberty with decorative chop sticks in her hair. 

  

We spent our time on the island at two museums: Museum of Maritime Science and the Museum of Emerging Science and Innovation. The maritime museum included a visit to an actual Antarctic research ship active between the 1930s and 1970s, while the “Future Museum,” had cool exhibits on upcoming technology, including robots. 

    

We were determined to walk back to Tokyo via the Rainbow Bridge at sunset to see the rainbow lights come on, and while we loved the thrill of the shaky long walk, were disappointed that we never had a sunset and that there are only rainbow lights on New Year’s. 

    

To end the evening, we took public transport back to our hotel and found a lovely soba place for some duck and tempura noodles on our last evening in Japan!   

 

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.